If you’ve been prescribed opioids for pain, you may not feel like yourself when you start taking them. In most cases, it’s not cause for worry, but it is something to keep an eye on.
Trouble staying focused: You may misplace things like your keys or your medicine. You may forget to do something you agreed to, like set the table or return a phone call. You aren’t likely to have gaps in your memory, the way that someone who has had a head injury does. If that’s happening, talk to your doctor.
Drowsiness: This makes it dangerous for you to drive or operate heavy machinery. It also makes it harder for you to listen to people or remember what they’ve told you.
That foggy feeling: You may have a hard time thinking clearly. You may feel dizzy, but that’s much less common.
Slow reflexes: This can affect how you think and understand others. This is why you should not drive a car or operate heavy machinery.
It Won’t Last
For most, these side effects go away quickly. You may feel more like yourself within a couple of days, though it may take as long as a week or more.
If you’re having trouble when you start taking opioids:
Talk to your doctor. Don’t stop taking them because you feel drowsy or foggy, and don’t change the dosage on your own.
Don’t mix opioids with other substances. Steer clear of sleep medications and alcohol when you’re taking these. Not only will they make you more likely to feel drowsy and groggy, they can have a dangerous impact on your breathing.
Consider how long you’ll take opioids. Has your doctor prescribed opioids short-term after an injury or surgery? If you’ll only be taking the drug for about a week or two and the foggy or drowsy side effects are severe for a few days, call your doctor. They may prescribe a different drug with fewer side effects.